Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 20, NWS Grand Forks, ND

October 11, 202212 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Oct 11, 2022, 3:00 PM CDT for 12 counties in North Dakota. It took effect at Oct 12, 2022, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2022, 3:00 PM CDT (20:00 UTC)
In effect from
Oct 12, 2022, 10:00 AM CDT
Expired
Oct 12, 2022, 8:00 PM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2306 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS73 KFGF 112000
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
300 PM CDT Tue Oct 11 2022

NDZ006-007-014-015-024-026-028-029-038-049-052-054-130100-
/O.NEW.KFGF.WI.Y.0020.221012T1500Z-221013T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
300 PM CDT Tue Oct 11 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Areas west of the Red River Valley in Eastern North
  Dakota.

* WHEN...From 10 AM to 8 PM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. It
  remains very dry across the area, so be extremely careful with 
  any fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
840 
WWUS73 KFGF 120157
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
857 PM CDT Tue Oct 11 2022

NDZ006-007-014-015-024-026-028-029-038-049-052-054-130100-
/O.CON.KFGF.WI.Y.0020.221012T1500Z-221013T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
857 PM CDT Tue Oct 11 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT
WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 10 AM to 8 PM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. It 
  remains very dry across the area, so be extremely careful with 
  any fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
971 
WWUS73 KFGF 120831
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
331 AM CDT Wed Oct 12 2022

NDZ006-007-014-015-024-026-028-029-038-049-052-054-130100-
/O.CON.KFGF.WI.Y.0020.221012T1500Z-221013T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
331 AM CDT Wed Oct 12 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
011 
WWUS73 KFGF 122018
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
318 PM CDT Wed Oct 12 2022

NDZ006-007-014-015-024-026-028-029-038-049-052-054-130100-
/O.CON.KFGF.WI.Y.0020.000000T0000Z-221013T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
318 PM CDT Wed Oct 12 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
653 
WWUS73 KFGF 130059
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
759 PM CDT Wed Oct 12 2022

NDZ006-007-014-015-024-026-028-029-038-049-052-054-130200-
/O.EXP.KFGF.WI.Y.0020.000000T0000Z-221013T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
759 PM CDT Wed Oct 12 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Conditions have improved and the advisory will be allowed to 
expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 11, 12:42 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Oct 11, 12:42 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1242 PM CDT Tue Oct 11 2022

.UPDATE...
Issued at 1242 PM CDT Tue Oct 11 2022

The cold front has reached Devils Lake, and is quickly approaching
the western edge of the Red River Valley. Devils Lake is 62
degrees, and will likely not go any higher. The temperature not
too far west of Minot is 48F, so the colder air is not too far
away. Grand Forks and Fargo are both poised to cross the 70 degree
line within the next hour, and may bump up a little higher right
along the front...then it is good bye to the 70s (although
hopefully not for good yet this year).

UPDATE Issued at 1000 AM CDT Tue Oct 11 2022

The cold frontal passage is still the main forecast impact
expected today. Wind speeds so far this morning have been all over
the place. A few spots right from Devils Lake to Jamestown have
even seen light winds. Most elements of the forecast remain on
track, the one thing that needed a little adjustment was the
winds. Since the speeds have been a bit lower, did extend that
trend through early afternoon. The wind direction changes will not
be quick, they will change from south to southwest, then west and
northwest, over a period of a couple hours. High clouds
associated with the front have reached the Devils Lake area
already, but these have been fairly thin yet. The thicker and
lower clouds are still well to the west, back over the Williston
to Dickinson corridor. These will probably not arrive until late
this afternoon and evening.

UPDATE Issued at 636 AM CDT Tue Oct 11 2022

Showers in west central MN have moved out of Wadena and Hubbard
counties and remaining showers are near Alexandria and should not
affect Wadena. So a dry fcst for that area starting at 12z seems
good. Otherwise latest HRRR shows timing of front and temperatures
as forecast. Through the day will need to see if mid clouds with
front and just behind can produce any showers worth mentioning in
the fcst.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 304 AM CDT Tue Oct 11 2022

Minimal weather impacts this period. NW winds Wednesday near
advisory criteria west of the Red River valley.

40-45 kt 850 mb jet and associated warm advection noted from
central into northeastern SD into west central MN. This aided in
the development of mid clouds late Mon evening which led to a
cluster of showers and t-storms from the Watertown SD area to
Alexandria. These are continuing to move northeast with northern
area of showers/t-storms near Park Rapids to Pelican Rapids MN.
This activity will continue to move northeast and gradually exit
the area 11z-13z. Otherwise skies clear. Thermal ridge sfc-850 mb
over E ND this morning and over western MN this aftn. Winds
tonight bringing very mild temperatures in areas where SSE winds
are 10 kts or more with 60s versus areas where there was lighter
winds and temps are in the 40s. Cold front in associated with
strong 500 mb vorticity maxima on the south edge of a 500 mb
trough will move into E ND toward 15-17z and progress east thru
the aftn. South winds will turn west with highest gusts over E ND
where gusts 30-35 kts likely in the DVL basin, which is about the
wind speed at 850 mb. Band of mid clouds with and just behind the
front and could be a few sprinkles but airmass below cloud layer
is dry. Chances for a few showers on the backside of the front
increase a bit east of the Red River where moisture is a bit more,
but still only very light rain showers anticipated this evening
Baudette to Wadena.

Wednesday will see 500 mb vort move more northeast into NW
Ontario and 500 mb low strengthen a bit in northern Manitoba.
850-500 mb winds increase to the west and southwest of this upper
low with soundings indicating full mixing to 800 mb in western
fcst area (Devils Lake) where winds are near 40 kts. Stronger
winds at 850 mb to mix down are west and southwest of the fcst
area with axis of strongest winds from NW into south central ND
and into SD. It appears Devils Lake basin and Valley City area may
be near wind advisory criteria Wed aftn, but highest chances are
west/southwest of our area. Available winds to mix down Wed aftn
is quite less once you get into the Red River valley and into MN
with 25-30 kts and mixed layer is shallower up to just below 850
mb.

.LONG TERM...(Wednesday night through Monday)
Issued at 304 AM CDT Tue Oct 11 2022

IMPACTS...

1.) Much cooler temperatures will be in store for us following a
frontal passage today. The long term period will be characterized by
highs in the 50s and lows below freezing.

2.) Windy conditions will persist through Thursday evening. Winds
may approach advisory level in some locations.

2.) Multiple shots at precipitation are expected, although new
amounts will be generally light and below 0.05". Some rain may also
become snow, especially in northwest Minnesota. Accumulating snow is
possible in some locations in far northern Minnesota, but impacts
should remain very limited.

METEOROLOGICAL ANALYSIS...

Very strong troughing downstream of us will dominate the long term
pattern, placing us in persistent northwesterly flow aloft. Water
vapor satellite indicates the troughing beginning to take shape
across western Alberta. This trough is expected to cross through the
area leaving a colder airmass in its wake. Additionally, ensembles
strongly favor a cutoff nature to this low, detaching itself from
the mean flow pattern.

REGARDING TEMPERATURES THROUGH TUESDAY...

In the wake of the cold front, ensemble guidance strongly reflects
the continued spin of the cutoff low over Ontario. This should allow
the cold air mass to linger through at least Friday, with high
temperatures in the 50s and lows at or below freezing. Uncertainty
begins to rapidly increase with temperatures after the weekend,
indicative of ensemble members struggling to resolve how long the
cutoff low will remain spinning over the area. The highest
confidence in temperatures through the long term period is on the
northwest Minnesota side of things, closer to the center of the
upper trough. Temperatures in eastern North Dakota late in the
period are difficult to resolve at this time due to this cutoff low,
but high confidence does exist in the cooler pattern through
Saturday.

REGARDING SNOW PROBABILITIES IN THE LONG TERM...

Ah yes, the dreaded S-word has returned. The cooler airmass does
favor some potential for snow mixing in with rain, however amounts
should remain light. The biggest concern area for any impacts
arising from snow is downwind of Lake of the Woods. The prior
airmass last week did have some snow arise in isolated locations
downwind of the lakes, but with almost no impacts. With lakes
remaining rather warm and sounding analysis indicating some
instability existing and collected with an upper vorticity
maxima, it does appear feasible that some snow may begin to
accumulate, particularly up in the Lake of the Woods area. Impacts
should remain rather low, as road temperatures remain extremely
warm thanks to our current warm spell, plus very low snow ratios
should keep the actual amounts low. Still, NBM 4.1 probabilities
do show a 15-20% chance downwind of Lake of the Woods for greater
than 1". It is IMPORTANT to note that this assumes all snow will
accumulate on contact, which will not be the case with our current
ground temperatures. The reasonable worst case scenario would be
some slick conditions arising, but the probability of this
occurring is <5%. The most likely scenario would favor almost no
accumulations, with some isolated grassy areas potentially getting
glazed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1242 PM CDT Tue Oct 11 2022

The cold frontal passage remains the main challenge today, and
although winds will drop again overnight, they will pick right
back up again Wednesday morning. Timing wind direction changes and
the increase/decrease in speeds is the biggest challenge, but
tried to nail those down as best as possible for now. If things
change drastically, can always update as needed. Outside of any
wind issues, it does appear that some mid level ceilings will
move in behind the front too, likely in the 5 to 10 thousand foot
range. A few showers are possible too, but the greatest
probability for these appears to be in the KBJI area, so did
mention VCSH there as a starting point.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...Perroux
AVIATION...Godon
Hazardous weather outlook, Oct 11, 3:27 AM CDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
327 AM CDT Tue Oct 11 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-120830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
327 AM CDT Tue Oct 11 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.